Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Great Falls, MT

July 26, 2008Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 26, 2008, 2:16 PM MDT for Blaine County, Hill County, Montana. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2008, 2:16 PM MDT (20:16 UTC)
Expired
Jul 26, 2008, 3:15 PM MDT
In force
59 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Blaine County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 186 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 2:56 PM MDTHAIL 0.88Havre, MTHEAVY RAIN WITH WINDS GUSTING UP TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 262016
SVRTFX
MTC005-041-262115-
/O.NEW.KTFX.SV.W.0099.080726T2016Z-080726T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
216 PM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF CHINOOK...
  EAST CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF HAVRE...

* UNTIL 315 PM MDT

* AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF HAVRE...MOVING EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HAVRE AROUND 250 PM MDT...
  15 MILES WEST OF CHINOOK AROUND 315 PM MDT.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. BRIEF HEAVY 
RAIN IS ALSO LIKELY WITH THIS STORM. WIND GUSTS TO 60 MPH ARE 
POSSIBLE.

LAT...LON 4877 10924 4837 10908 4833 10995 4863 11011
TIME...MOT...LOC 2015Z 251DEG 16KT 4857 10993

$$
1 follow-up statement
000 
WWUS55 KTFX 262039
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT SAT JUL 26 2008

MTC005-041-262115-
/O.CON.KTFX.SV.W.0099.000000T0000Z-080726T2115Z/
HILL MT-BLAINE MT-
238 PM MDT SAT JUL 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR WEST CENTRAL BLAINE AND EAST CENTRAL HILL COUNTIES...

AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES 
WEST OF HAVRE...MOVING EAST AT 18 MPH. 

THIS STORM IS LIKELY TO PRODUCE HAIL TO GOLF-BALL SIZE ALONG WITH 
WIND GUSTS TO 70 MPH. HEAVY RAIN IS ALSO LIKELY WITH THIS STORM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHINOOK

LAT...LON 4877 10924 4837 10908 4833 10995 4863 11011
TIME...MOT...LOC 2038Z 251DEG 16KT 4860 10978

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:40 AM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 26, 10:40 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 AM MDT SAT JUL 26 2008

...UPDATE TO AVIATION...

.UPDATE...

&&

.DISCUSSION...
ALREADY STARTED UP ALONG HI-LINE AREA. MAIN CONCERN FOR TODAY IS
SOME THUNDERSTORMS MAY BECOME SEVERE DUE TO DAMAGING WINDS MAINLY
NORTH AND EAST OF THE KCTB...KGTF AND KLWT LINE LATER THIS
AFTERNOON AND EVENING. THIS AREA WILL HAVE GOOD 45-50KT SPEED
SHEAR ALONG WITH A MOIST SOUTHEAST FLOW AT LOW LEVELS AND
SOUTHWESTERLY FLOW ALOFT WITH DRIER AIR MOVING IN FROM THE
SOUTHWEST. AIRMASS IS QUITE UNSTABLE BETWEEN 750-500 MB AS PER 12Z
SOUNDING. SOUTHWEST MONTANA WILL BE MOSTLY DRY...EXCEPT FOR
ISOLATED MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND EVENING.
WILLIAMSON

&&

.AVIATION...
UPDATED 1640Z. LATEST RADAR COMPOSITE SHOW A THUNDERSTORM NE OF
CTB AND EXPECTED TO EXIT THE AREA BY 1730Z. AS SHORTWAVE
APPROACHES... EXPECT AN AREA OF INSTABILITY IN THE NORTHERN
PORTION OF THE AREA. AS A RESULT SHOWERS AND THUNDERSTORMS WILL
AFFECT THE CTB HVR AND LWT TERMINALS AFTER 21Z. EXPECT REDUCED
VISIBILITIES AND GUSTY WINDS NEAR THUNDERSTORMS.
OTHERWISE...GENERALLY VFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  91  57  89  56 /  20  20  20  20
CTB  86  55  83  52 /  30  20  20  10
HLN  92  59  93  59 /  10  20  20  10
BZN  94  53  95  53 /  10  10  20  10
WEY  82  47  80  45 /  10  10  20  10
DLN  89  52  89  51 /  10  10  20  10
HVR  91  59  91  58 /  30  30  20  20
LWT  88  56  86  55 /  30  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WILLIAMSON DC
LONG TERM...MERCER
AVIATION...MERCER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 6:02 AM MDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 AM MDT SAT JUL 26 2008

MTZ008>015-044>055-271215-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
602 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WITH SMALL HAIL
AND WIND GUSTS GREATER THAN 60 MPH FOR A TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH
CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING...WITH SMALL HAIL
AND WIND GUSTS GREATER THAN 50 MPH FOR A TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 11:56 AM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1156 AM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             CUT BANK                48.63N 112.33W
07/26/2008  E0.75 INCH       GLACIER            MT   PUBLIC

            MOST HAILSTONES WERE ABOUT 1/4 INCH IN DIAMETER

&&

MCGINNIS
Local storm report, Jul 26, 1:43 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
143 PM MDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             30 NNW CHESTER          48.91N 111.22W
07/26/2008  E1.50 INCH       LIBERTY            MT   PUBLIC

            IN WHITLASH, HAILED FOR 15 MINUTES, MOST STONES ABOUT
            QUARTER SIZED, STONES BOUNCED OFF GROUND A LITTLE BIT

&&

MCGINNIS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:55 AM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole50 min
Jul 26, 10:34 AM MDTSevere Thunderstorm WarningTFXToole41 min
Jul 26, 11:48 AM MDTSevere Thunderstorm WarningTFXToole42 min
Jul 26, 12:20 PM MDTSevere Thunderstorm WarningTFXHill, Liberty, Toole40 min
Jul 26, 1:57 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill48 min
Jul 26, 3:17 PM MDTSevere Thunderstorm WarningTFXBlaine58 min
Jul 26, 3:49 PM MDTSevere Thunderstorm WarningTFXFergus26 min
Jul 26, 4:14 PM MDTSevere Thunderstorm WarningTFXBlaine31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.